Most people think of complications from diabetes as long-term and chronic like neuropathy (nerve damage), nephropathy (kidney disease), retinopathy (an eye disease that can cause blindness), or heart disease. These complications develop after a person has had chronic high blood sugars over a long period (and a person’s genetics also play a role in their development). However, there are complications that develop quickly.
Hypoglycemia (low blood sugar), diabetic ketoacidosis (DKA), and hyperglycemic hyperosmolar state (HHS) are acute (short duration and severe) and potentially life-threatening complications of diabetes. Severe hypoglycemia and DKA are more common in type 1 diabetes (T1D), whereas HHS without ketoacidosis is associated more frequently with type 2 diabetes (T2D).
Hyperosmolar state (HHS), without ketoacidosis, occurs when a person has severe hyperglycemia, is very dehydrated, and has an altered consciousness (from being cognitively slow and trying to being in a coma).
Infections are the leading cause of HHS, but it can also be caused by not taking diabetes medications as prescribed, heart attack or stroke, alcohol abuse, and some medications like steroids and psychiatric medications.
HHS needs immediate medical attention. Mortality rates range from 5-to 20%, with risk increasing with age and if the person is in a coma. Treatment includes IV hydration and replacing the person’s electrolytes, getting the person’s blood sugar down to a normal range using IV insulin, and reviewing the cause of HHS and ways of preventing it.
Hypoglycemia, also known as low blood sugar, is defined as blood sugar below 70 mg/dl. It is the most common and most dangerous condition for people living with diabetes.
Extremely low blood sugar may lead to unconsciousness, which can be life-threatening if not immediately treated.
Common reasons for low blood sugar include taking too much insulin, eating less than usual, delaying or skipping a meal, exercising more than normal, illness, or injury. Symptoms include:
- Blurry vision;
- Personality change or irrational behavior;
- Poor coordination;
- Erratic responses to questions;
- Inability to concentrate.
If your blood sugar is slightly low and you are alert and coherent:
- Do not exercise.
- Immediately eat or drink a fast-acting source of glucose (e.g., juice, candy without fat such as Swedish fish, starburst, gummy bears, or glucose tablets). Fast-acting sources of glucose do not have fat or protein in them, which slows the absorption of the food
- Check the blood glucose level again to make sure it is within the target range.
You should check your blood glucose 10 to 15 minutes after you have treated your low blood sugar. If your blood glucose level is still low, you should eat another 15 grams of carbohydrates and retest your blood glucose in another 10 to 15 minutes.
If blood sugar is low and you are unconscious, convulsing, and/or unable to swallow you will need assistance.
- The person should not try to feed you.
- The person will need to administer emergency glucagon; it may take up to 10 minutes for it to work. Glucagon can cause some people to vomit, so the person should turn you to your side to prevent choking in case of vomiting.
- Call 911 if the person is not sure what to do or they are not responding to the glucagon.
Diabetic ketoacidosis (DKA)
DKA happens when the body can’t get the energy it needs from glucose and starts to burn fat and body tissue for energy.
This process releases toxic acids called ketones that build up in the blood and urine and can lead to a diabetic coma. Ketones become like poison to the body and are passed in the urine as they build up in the blood.
DKA can develop within 24 hours; however, if you’re vomiting it could develop much more quickly.
Causes of DKA include forgetting to take your insulin, having an issue with your insulin pump and not getting insulin, using spoiled or expired insulin, illness, or infection. In addition, alcohol and drug abuse, emotional or physical trauma, heart attack or stroke, certain medications like steroids, and pregnancy can lead to the development of DKA.
Early symptoms of DKA can include:
- Frequent urination (peeing a lot).
- Feeling tired.
- High blood sugar (usually over 250 mg/dL).
- Ketones in your pee or blood (on-at-home urine ketone test strips or a blood meter test).
If you are experiencing the above symptoms immediately call your healthcare provider. If your healthcare provider decided it was safe to treat your DKA at home it is important to follow their recommendations including taking extra insulin, hydrating with sugar-free fluids like water, checking your blood sugar frequently, not exercising, and eating normally while taking the appropriate insulin for the food you ate.
More severe symptoms of DKA can include:
- Feeling very tired and/or weak.
- Nausea and vomiting.
- Shortness of breath.
- Fruity-smelling breath.
- Feeling disoriented/confused.
If you are experiencing the above symptoms immediately call your healthcare provider and go to the nearest emergency room. If you are in the hospital they will treat you with IV insulin to lower your blood sugar to the normal range and provide you with IV fluids to rehydrate you and replace your electrolytes.
These acute complications of diabetes can be prevented by managing your diabetes including taking your medication and/or insulin, eating healthy, getting regular physical activity, checking your blood sugar regularly, managing stress, and treating early signs of these acute issues.
In addition, it is important to educate the people that live with you and you have frequent contact about the signs and symptoms of these acute issues so they can recognize them and intervene if you are not aware you are experiencing them or unconscious.
Your email address will not be published. Required fields are marked